Feeling the heat too often? Drugs to reduce the effects of acid reflux are a mixed blessing. Picture: THINKSTOCK
Feeling the heat too often? Drugs to reduce the effects of acid reflux are a mixed blessing. Picture: THINKSTOCK

Q: I have suffered from acid reflux for many years. My doctor has prescribed Prilosec, a proton pump inhibitor (PPI) drug, indefinitely, beyond the maximum recommended window of eight to 12 weeks. Are there any long-term health complications to this approach and can you suggest any steps I can take to avoid these side effects?

A:Heartburn medications are among the most frequently prescribed medicines in the US (and in South Africa, where another PPI, Nexium, is suddenly becoming popular). In the US, PPI sales exceed $13.5bn annually. PPIs are the most powerful acid secretion inhibitors available today. Unfortunately, long-term use has been linked to nutritional deficiencies, bone fractures, an increased risk of bacterial infection, and even withdrawal symptoms, according to a systematic review of the research by scientists at the University of Texas Houston School of Public Health’s Centre for infectious diseases, published in the Alimentary and Pharmacology Therapy journal in 2011.

PPIs do a very good job of putting out that fire in your tummy. However, the reality is that despite the well-known safety profile of PPIs, the risks associated with long-term use can play an integral part in developing serious health complications later on. Here’s what you need to know to protect yourself.

Role of stomach acid in nutrient absorption

Stomach acid plays an important role in the digestion of your food and nutrients. When the sphincter valve at the end of your oesophagus fails to close properly, stomach contents including stomach acid leaks back up into the oesophagus, damaging the delicate oesophageal lining, causing heartburn.

Well-known PPI drugs inhibit the release of stomach acid and provide some relief. However, the continual reduction of stomach acid through medicines such as PPIs is shown to hinder digestion and absorption of key nutrients. This ultimately leads to deficiencies in key nutrients, such as vitamin B12, iron, calcium (known to be best absorbed in the presence of acid), magnesium, folic acid, and zinc, say scientists in a report in the Current Gastroenterology Reports in 2010. This contributes to problems such as anaemia, and the disruption of the production of new cells that help your body to grow and repair itself.

Other research shows that due to the alteration in pH balance in your gut, the absorption of other nutrients is possibly at risk as well.

It is evident the lack of stomach acid has far-reaching effects that extend well beyond the digestive system.

You can offset these damaging effects by supplementing to provide some protection against these deficiencies. Consider talking to your doctor and at the very least take a blood test (complete blood count, comprehensive metabolic panel) to check for nutrient deficiencies.

Increased risk of fractures

A 2011 meta-analysis Korean study in The Annals of Family Medicine reported that high doses or long-term usage of PPIs have been linked to an increased risk of osteoporosis-related fractures of any type, including wrist, spine, and hip.

This elevated risk of osteoporosis is connected to the drastic drop in calcium absorption while on these medications, say US scientists at Yale University Medical School’s department of Surgery and Cellular and Molecular Physiology in Physiological Reviews in January 2013.

If you are taking a PPI, make sure you avoid a calcium deficiency by supplementing with a high-quality, bio-available calcium to offset the depletion of this mineral. Scientific evidence shows calcium can be an effective bone builder, especially when combined with vitamin D3 and vitamin K.

Increased risk of infections

When you decrease acid secretion in the stomach, you also boost the risk of infection. Without adequate stomach acid present, large amounts of undigested food pass into the intestines, contributing to the growth of opportunistic organisms, an increase in toxins, and an imbalance in intestinal flora.

Studies published in the Journal of the American Medical Association in 2004 and 2005 revealed that when taking a PPI, the risk of developing pneumonia increases up to 89%, and the risk of developing a potentially deadly chronic infection from the intestinal bacterium Clostridium difficile increases as well.

A randomised double-blind controlled trial published in Gastroenterology in 2009 shows that withdrawal from acid blockers can lead to rebound acid hypersecretion, which then forces the patient to immediately go back to the acid blocker drug. This becomes a vicious cycle of trying to stop the drug, but the body has become conditioned to be dependent on the drug for acid regulation.

Working toward eliminating the cause of your gastric distress can decrease or even eliminate your need for PPI medication. However, altering your dose or discontinuing any of your prescription medications should always be done under the care and supervision of your doctor.

Practical recommendations

If you suffer from acid reflux, specialists say there are a number of preventative measures you can take to limit reflux symptoms without having to rely on PPIs:

• Eat slow. Eat smaller, frequent meals

• Avoid fried junk food

• Limit alcohol

• Replace sodas with water and other healthy beverages

• Reduce drug intake (caffeine, prescription, and over-the-counter medications)

• Choose foods with care

• Quit smoking

• Don’t eat within two to three hours before bedtime

• Maintain a healthy weight

• Wear loose-fitting clothes

• Manage stress

When evaluating your symptoms, your doctor should assess whether they are due to the illness, side effects of the drugs, or if they are caused by a drug-induced nutrient depletion. Taking a high-quality multivitamin and mineral supplement with a focus on the nutrients being depleted from the acid blockers will generally offset an imbalance.

In addition, a number of natural remedies have been found to soothe the gut:

• Supplement with a good digestive enzyme formula to promote healthy digestion. Look for a formula that includes only proteases (which break down proteins) and lipases (which break down fats). Be aware that many formulas also include carbohydrases (which break down carbohydrates) that increase absorption of sugar and can cause unwanted spikes in post-meal blood sugar levels.

• Take one to two teaspoons of apple cider vinegar mixed with water and raw honey to reduce symptoms of acid reflux and poor digestion.

• Re-inoculate the gut with healthy bacteria by using probiotics.

• A full version of this article appears in the Life Extension Foundation magazine (www.lef.org)

• Kimmi Le is a member of the American Pharmacists Association Foundation, American Academy of Anti-Aging Medicine, and a clinical pharmacy educator for The Life Extension Foundation.